Hail, Stark
- When
- July 24, 9:18 PM MST to 9:20 PM MST
- Where
- Stark County, 1.17 mi SW of Gladstone
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.860, -102.570
Isolated thunderstorms developed in the afternoon and evening hours ahead of an approaching short-wave trough. Penny-size hail was reported with a few of these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Isolated thunderstorms developed in the afternoon and evening hours ahead of an approaching short-wave trough. Penny-size hail was reported with a few of these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 24, 7:42 PM MST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 942 PM CDT Tue Jul 24 2018 .UPDATE... Issued at 925 PM CDT Tue Jul 24 2018 Monitoring the evolution of two alto-cumulus fields which continue to show deeper elevated convection per radar trends through 0240 UTC. The broader field was located from along US- Highway 2 through Lake Sakakawea, with a second field from near Beach through Dickinson. Do expect convection to continue to slowly intensify over the next 2 to 3 hours with increasing forcing. The 00 UTC Hi-Res ARW/NMM and NAM NEST are in, as well as the HRRR through the 01 UTC iteration, and continue to signal the potential for a line of organized convection. This is most notable within the rather high updraft helicity tracks. Based on observed and CAM trends, confidence has increased somewhat to enhance expected threats to damaging winds to near 70 mph and large hail to half dollar size. UPDATE Issued at 702 PM CDT Tue Jul 24 2018 Severe convective potential overnight, beginning around the 05-06 UTC timeframe, highlights the near term forecast. The operational and the ESRL experimental HRRR through their 21-23 UTC iterations consistently depict a line of elevated convection potentially developing around the 05-06 UTC timeframe around North Dakota Highway 200. This general depiction is also seen in the 18 UTC NAM NEST, and the 12 UTC Hi-Res Window ARW and NMM runs from 12 UTC. This initiation would be in response to strengthening low level warm air advection with a low level jet with convergence along a stalling warm front. Additional forcing would be added by the mid level jet, which would also lead to strong effective deep layer shear around 45-50kts. Overall, elevated instability is modest, around 600-1200 j/kg. A high shear/modest CAPE parameter space with shear vectors with a large component parallel to the elevated boundary would support the potential for a quick upscale growth into a few organized line segments that would propagate southeast through the overnight. Regarding threats, despite the strong deep layer shear, rather low moisture levels may limit the hail threat to not much more than a marginal severe threat. Damaging wind is a bit more uncertain, and could conditionally pose a higher risk. Storms that form would be high based above a deep low level dry layer that would be favorable for damaging winds to the surface, especially with any bowing segments. What adds uncertainty though is the stabilization of the boundary layer quickly after sunset with the dry air, and how that will impact momentum transfer to the surface. Again, the damaging wind threat is higher than the hail threat, although somewhat conditional. This has been coordinated with SPC as input into their upcoming Day 1 update. && .SHORT TERM...(This evening through Wednesday) Issued at 316 PM CDT Tue Jul 24 2018 The main forecast concern for the short term is the potential for strong to severe thunderstorms this evening and tonight. Scattered showers and isolated thunderstorms have developed along an area of weak low-level convergence across northwest North Dakota this afternoon. This activity is not expected to become severe, as it is moving over a fairly stable air mass. A lack of strong forcing mechanisms and a subtle cap will likely prevent convective initiation over a modestly unstable airmass across central and southern North Dakota through the afternoon. Later this evening, low to mid-level frontogenesis will increase in response to a shortwave trough moving down from Saskatchewan. Convection is forecast to develop along the strengthening boundary later this evening, and may hold off until closer to midnight as recent runs of the HRRR have been suggesting. MUCAPE will be limited to 500-1500 J/kg, but bulk effective shear exceeding 50 kts will be sufficient for strong to severe storms. Shear vectors oriented parallel to the boundary should promote quick, upscale growth into multicell linear clusters. This, combined with a relatively dry moisture profile, means damaging wind gusts will be the primary threat, though marginally severe hail cannot be ruled out. Despite the overall lack of atmospheric moisture, will need to watch for training storms along the boundary. Thunderstorms will move off to the south and east Wednesday morning as the upper-level shortwave moves through the state. Cyclonic flow aloft combined with steep low-level lapse rates may produce isolated showers and storms Wednesday afternoon, though moisture will be limited. This potential is not high enough to include a slight chance PoP at this time. Look for breezy conditions Wednesday afternoon, with north-northwesterly winds around 15-25 mph, possibly gusting to 35 mph across the north. .LONG TERM...(Wednesday night through Tuesday) Issued at 316 PM CDT Tue Jul 24 2018 Cool and dry Canadian high pressure will then build into the Northern Plains Wednesday night through Friday. Under this air mass, expect temperatures 5 to 15 degrees below normal, with highs in the 70s and lows in the upper 40s to mid 50s. A return to a more active pattern is suggested by model guidance for the weekend into early next week. The general synoptic pattern calls for an upper-level high over the Desert Southwest and longwave troughing across the Great Lakes region. In between the ridge and trough, various disturbances are forecast to move across the Northern Plains. The influence of height rises from the upper-level high should return temperatures to near normal. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 925 PM CDT Tue Jul 24 2018 A line of thunderstorms developing as of 0240 UTC south of KISN/KMOT will continue to intensify and increase in coverage as they move southeast through the overnight. The greatest impacts are expected to KBIS/KJMS. Damaging winds and large hail are possible. See TAFs for expected timing and impacts. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...PA SHORT TERM...Hollan LONG TERM...Hollan AVIATION...PA
Hazardous Weather Outlook National Weather Service Bismarck ND 955 PM CDT Tue Jul 24 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-260300- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 955 PM CDT Tue Jul 24 2018 /855 PM MDT Tue Jul 24 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight A line of severe thunderstorms is expected to develop between US Highway 2 and Interstate 94 late this evening, and move southeast through the overnight. Damaging winds to near 70 mph and large hail to half dollar size are possible. Frequent dangerous lightning is also expected, in addition to locally heavy rainfall. The area of most concern for the most significant potential impacts is along and south of North Dakota Highway 200. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated thunderstorms are possible Wednesday across northwest and central North Dakota. Severe weather is not anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. PA
Special Weather Statement
National Weather Service Bismarck ND
1102 PM CDT TUE JUL 24 2018
NDZ023-036-250415-
Wells ND-Kidder ND-
1102 PM CDT TUE JUL 24 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WELLS AND
NORTHEASTERN KIDDER COUNTIES UNTIL 1115 PM CDT...
At 1102 PM CDT, a strong thunderstorm was located 8 miles north of
Robinson, or 29 miles north of Steele, moving southeast at 35 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Lake Williams.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4708 9967 4731 9989 4740 9984 4742 9974
4733 9948 4722 9948
TIME...MOT...LOC 0402Z 313DEG 29KT 4726 9972
EDWARDSThe Bismarck radar (KBIS), 138 km away, was scanning. The volume nearest the first event began at 04:16 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774538, 774539.